Wisconsin, 2008

Hail in Wisconsin, June 20, 2008

June 20, 2008 · NWS DLH · 1 event in 1 county or zone

A thunderstorm turned severe in Douglas County, producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A thunderstorm turned severe in Douglas County, producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 9:28 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 20, 9:28 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
1028 AM CDT FRI JUN 20 2008

.UPDATE...
RAISED TEMPERATURES A LITTLE AND MAINTAINED ISOLATED THUNDERSTORMS
ACROSS THE AREA...AND SCATTERED THUNDERSTORMS NORTH OF DULUTH THIS
AFTERNOON AND EVENING.  MAINTAINED OFFSHORE WINDS ALONG THE NORTH SHORE.

&&

.DISCUSSION...
WEAK PATTERN AT THE SURFACE WITH HIGH PRESSURE OVER THE HIGH
PLAINS AND LOW PRESSURE OVER NORTHERN ONTARIO. ALOFT...THERE ARE
NO JET FEATURES. A VORTMAX APPROACHING THE NORTHWEST MANITOBA
LAKES IS REFLECTED AT THE SURFACE BY A WEAK WIND SHIFT AND A LOCAL
TIGHTENING OF SURFACE ISOBARS THERE. SATELLITE IMAGERY SHOWS A
CUMULUS FIELD BETWEEN THE MANITOBA LAKES. THERE IS A POSSIBILITY
OF THUNDERSTORMS DEVELOPING AS THIS MOVES TOWARD THE RAINY RIVER
VALLEY LATE THIS AFTERNOON. MOISTURE GRADIENTS ARE WEAK BUT DEW
POINTS ARE IN THE 10C TO 15C RANGE SO PERSISTENT COLD ALOFT WOULD
ALLOW CONVECTION TO BE TRIGGERED.

&&

.PREV DISCUSSION... /ISSUED 245 AM CDT FRI JUN 20 2008/

DISCUSSION...MAIN CONCERN WILL BE ON THUNDERSTORM POTENTIAL IN NW
FLOW REGIME. WEAK SFC TROF MOVING THROUGH THE FA ATTM. SEVERAL
LEFTOVER OUTFLOW BOUNDARIES DOTTING THE LANDSCAPE FROM EARLIER
CONVECTION. LINE OF SHOWERS CURRENTLY MOVING THROUGH IRON COUNTY
IN NW WI APPEAR TO HAVE FORMED ON ONE OF THE AFOREMENTIONED
BOUNDARIES. AN ASSIST ALSO COMING FROM SHORT WAVE TROF ALIGNED
FROM NW WI TO SOUTHERN MANITOBA. HAVE ADDED A MENTION OF ISOLD
THUNDERSTORMS IN THIS AREA THIS MORNING...BUT SHOULD DISSIPATE
SHORTLY. WILL MONITOR FOR REMOVAL FROM MORNING PACKAGE. ADDED A
MENTION OF THUNDERSTORMS IN FAR WESTERN PORTION OF THE FA AS VORT
MAX MOVES ACROSS ND THIS MORNING.

THUNDERSTORM POTENTIAL FOR THE SHORT TERM HAS SIMILAR
CHARACTERISTICS TO YESTERDAY. EXPECT STORMS TO GET GOING BY THE
AFTERNOON WITH THE POSSIBILITY OF SOME ISOLD SEVERE. THERMODYNAMIC
PROFILES AGREE WITH 0-3 KM MUCAPE FROM 1000-2000 J/KG...SFC BASED
LI/S FROM 0 TO -3 C...AND GOOD SHEAR. ONLY THING DIFFERENT FOR
TODAY IS BETTER SFC MOISTURE FLUX CONVERGENCE. SEE SWODY1 FROM SPC
FOR MORE DETAILS.

STORMS WILL END FROM W TO E TONIGHT AS SHORT WAVE/SFC BOUNDARY
DEPARTS AND DIURNAL HEATING ENDS. NEXT ROUND OF STORMS SATURDAY
IN RESPONSE TO YET ANOTHER SHORT WAVE DIVING INTO THE AREA ON NW
FLOW ALOFT. SIMILAR SITUATION TO FRIDAY...BUT SEVERE POTENTIAL
ISOLD TO NW WI AS SFC MOISTURE FLUX CONVERGENCE IS LESS. SEE
SWODY2 FROM SPC FOR GREATER DETAIL.

NO CHANGE TO THE NW FLOW PATTERN SEEN THROUGH THE LONG TERM. CHANCE
POPS NEEDED EVERY AFTERNOON FOR THUNDERSTORMS. THE EXCEPTION WILL BE
WEDNESDAY THROUGH FRIDAY WHEN AN UPPER LEVEL RIDGE BUILDS INTO THE
UPPER MIDWEST.

AVIATION...ANOTHER DAY OF MAINLY VFR CONDITIONS...ALTHOUGH AREAS OF
FOG WILL AGAIN BE POSSIBLE THROUGH ABOUT 12Z. WINDS WILL TURN MORE
NORTHWESTERLY EARLY TODAY...IN WAKE OF A PASSING TROUGH. SPEEDS WILL
ALSO INCREASE A BIT...BUT GUSTS SHOULD GENERALLY REMAIN 20 KTS OR
LESS. CLOUDS WILL INCREASE SOMEWHAT...BUT REMAIN GENERALLY SCT-BKN
WITH CEILINGS AT OR ABOVE 5K FT AGL. HOWEVER...AS ANOTHER MID LEVEL
VORT MAX SLIDES SOUTHEAST ALONG THE INTERNATIONAL BORDER...SCATTERED
SHOWERS AND THUNDERSTORMS MAY DEVELOP WITH TEMPO MVFR CEILINGS/VSBYS
AS EARLY AS 18Z IN THE NORTH. MEANWHILE...JUST TO THE SOUTH...AN
AREA OF ENHANCED LIFT...COUPLED WITH INSTABILITY...MUCAPE
APPROACHING 2000 J/KG...AND SOME WEAK FORCING ALOFT MAY RESULT IN
THE DEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN AND EASTERN TERMINALS DURING THE MID-AFTERNOON THROUGH
EVENING. MUCH OF THIS ACTIVITY WILL BE ENHANCED BY DAYTIME HEATING
AND WILL TEND TO DIMINISH GREATLY DURING THE OVERNIGHT.

&&

POINT TEMPS/POPS...
DLH  82  50  75  49 /  20  20  20  20
INL  82  48  74  49 /  30  20  20  20
BRD  81  53  75  52 /  20  20  20  20
HYR  83  51  77  50 /  20  30  30  20
ASX  78  50  73  49 /  20  30  30  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

EOM/KD
Hazardous weather outlook, Jun 20, 4:15 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
515 AM CDT FRI JUN 20 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
515 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN AN AREA BOUNDED BY LONGVILLE MINNESOTA...GRAND
RAPIDS...CLOQUET...AND HAYWARD WISCONSIN. THE MAIN HAZARDS ARE LARGE
HAIL AND DAMAGING WIND. THUNDERSTORMS ARE POSSIBLE ELSEWHERE IN
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SATURDAY AFTERNOON
OVER NORTHWEST WISCONSIN. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN HAZARDS. THERE IS A CHANCE OF THUNDERSTORMS ELSEWHERE IN
NORTHEAST MINNESOTA SATURDAY. THUNDERSTORMS ARE ALSO POSSIBLE
SATURDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 1 PM
THROUGH THIS EVENING.

LSZ121-140>148-211030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
515 AM CDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. GUSTY WINDS AND
LOCALLY HIGH WAVES MAY ACCOMPANY THE STRONGER OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE ALSO ANTICIPATED SATURDAY THROUGH WEDNESDAY.

GSF

The radar

The Duluth radar (KDLH), 62 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
June 20, 1:21 PM CST
Where
Douglas County, Solon Springs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -91.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119989.